An 82 year old lady was admitted with acute stroke on 3/1/18, confirmed on MRI. She was found to be in AF and had thyroid function tests checked on 4/1/2018, with TSH 0.01 (0.274.20) mIU/l and FT4 52.8 (12.022.0) nmol/l. She was commenced on Carbimazole 20 mg OD. TPO and TSH-receptor antibodies were both negative. An ultrasound scan confirmed a normal thyroid without any features of Graves disease or thyroid nodules. Clopidogrel 75 mg OD and Atorvastatin 40 mg ON were also started. She was discharged on 17/1/2018, to a rehabilitation unit for further physiotherapy input. She progressed satisfactorily, but on routine bloods done on 26/1/2018, she was found to have acutely deranged LFTs, with ALP 700 (35-104) IU/l (81 on 5/1/2018), ALT 147 (1035) IU/l (12 on 5/1/2018), bilirubin 6 (020) μmol/l (7 on 5/1/18). The patient was clinically well. Her statin was discontinued, but she remained on Clopidogrel 75 mg OD and Carbimazole 20 mg OD. She was re-admitted on 29/1/2018 for further investigations. ALP had improved slightly to 522 IU/l, ALT 52 IU/l and Bilirubin 4 μmol/l. The γ-GT was 949 IU/l. The liver ultrasound showed a thin-walled gallbladder with a 1.5 cm gallstone and it was felt that this was most likely a cholestatic picture due to a passed gallstone in view of rapid resolution. By 29/1/2018, TSH was 0.60 (0.274.20) mIU/l and FT4 16.3 (12.022.0) nmol/l just over 3 weeks after commencing Carbimazole 20 mg OD. There is suspicion that this may have been Thyroiditis (not contrast-related as CT-angiogram on 3/1/2018 and deranged TFTs on 4/1/2018). Given the recent history of AF and stroke, she was continued on Carbimazole but at a much reduced dose of 5 mg OD. She has returned to the rehabilitation unit and remains clinically well. Given the patient had been recently commenced on a number of medications with potential effects on liver function, including statins (hepatitis; jaundice; hepatic failure) and clopidogrel (hepatitis and acute liver failure), as well as Carbimazole (cholestatic jaundice) there was a dilemma about how to proceed, especially given that an alternative option would be PTU (hepatitis; hepatitic disorders; hepatic failure; hepatic necrosis) that would be potentially much more toxic to the liver. On balance, it was felt that given that statins offer more secondary prevention than short-term therapy, it would be safer to discontinue atorvastatin and monitor closely as well as arranging urgent imaging.
16 - 18 Apr 2018
Society for Endocrinology